Georgia, 2008

Damaging Wind and Lightning Strike in Georgia, July 13, 2008

July 13, 2008 · NWS FFC · 2 events in 1 county or zone

A strong cold front for mid-summer was moving into northwest Georgia supported by a disturbance in northwest flow aloft. Scattered to numerous showers and thunderstorms developed in two to three waves ahead of the front, starting early in the day and continuing through afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong cold front for mid-summer was moving into northwest Georgia supported by a disturbance in northwest flow aloft. Scattered to numerous showers and thunderstorms developed in two to three waves ahead of the front, starting early in the day and continuing through afternoon. However, extensive cloud cover early in the day limited the severity of the thunderstorms. Only one storm was reported to have been severe in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 4:30 AM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 13, 4:30 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN JUL 13 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS SLOWING DOWN ON THE TIMING OF THE FRONT MOVING INTO GEORGIA
VERSUS THE PREVIOUS RUNS. HOWEVER...THE DEEPER MOISTURE THAT AIDED
THE TRW DEVELOPMENT YESTERDAY AFTERNOON ALONG THE AL/GA BORDER WILL
BE SHIFTING EASTWARD TODAY AND IT APPEARS HIGH CHANCE TO LIKELY POPS
ARE WARRANTED THIS AFTERNOON. NOT MUCH OF A PUSH WITH THESE STORMS
THIS AFTERNOON AND INTO THE EVENING AND...WITH HEAVY RAIN ALREADY
BEING PRODUCED BY PREVIOUS DAYS THUNDERSTORMS...WILL GO AHEAD AND
MENTION SOME WITH HEAVY RAIN. THE FRONT FINALLY MOVES INTO THE CWA
TONIGHT WITH PLENTY OF DEEP MOISTURE FOR IT TO WORK WITH.
THEREFORE SHOULD SEE SCATTERED TO WIDESPREAD SHOWERS/TSTORMS
CONTINUING INTO THE EVENING WITH A SLOW DIMINISH IN ACTIVITY AFTER
MIDNIGHT AND WILL GO ABOVE MOS GUIDANCE ON POPS BASED ON LOCATION
OF DEEPEST MOISTURE. THE FRONT PUSHES INTO CENTRAL GEORGIA BY
MONDAY AFTERNOON AND INTO SOUTH GA BY MONDAY EVENING. DRY AIR IN
THE MID AND UPPER LEVELS SPREADS IN BEHIND THE FRONT AND THIS
SHOULD END THE PRECIP FROM THE NORTH ON MONDAY. WILL NEED TO KEEP
LOW POPS OVER NORTH GA MONDAY MORNING BUT BY AFTERNOON NORTH GA
POPS SHOULD BE MARGINAL WHILE CHANCES CONTINUE FOR CENTRAL GA. DRY
AIR AT THE LOWER LEVELS FINALLY WORKS ITS WAY INTO MOST OF THE CWA
MONDAY NIGHT. WITH MOSTLY CLEAR SKIES TEMPS SHOULD BE ALLOWED TO
RADIATE OUT GIVING RATHER PLEASANT TEMPS FOR THIS TIME OF YEAR IN
NORTH AND WEST GEORGIA. AS FOR EASTERN GA...THE SURFACE LOW OVER
WESTERN SOUTH CAROLINA WILL KEEP CLOUDS AND HIGHER DEWPOINTS OVER
THE EXTREME EASTERN PART OF THE CWA WHICH WILL KEEPS TEMPS A BIT
WARMER MONDAY NIGHT. AM HAVING DOUBTS ON A DRY TUESDAY BASED ON
THE LATEST GFS AND NAM. THE SURFACE LOW AND FRONT SINKS INTO SOUTH
GEORGIA...HOWEVER THE CIRCULATION AROUND THE SURFACE LOW AND THE
HIGH TO OUR NORTH BRINGS AN ONSHORE FLOW OF ATLANTIC MOISTURE
INCREASING DEW POINTS OVER THE CWA AS WELL AS INCREASING MOISTURE
IN THE MID LEVELS. AT THIS POINT FEEL THE BEST CHANCE FOR TRW IS
FOR CENTRAL GA AND WILL GO WITH 20 POPS ACROSS THE SOUTHERN TIER
OF COUNTIES WITH A 10 POP ACROSS THE REST OF THE CWA.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THERE IS ENOUGH DISCREPANCY BETWEEN THE GFS/ECMWF/CANADIAN THAT
CONFIDENCE LEVEL IS PRETTY LOW ON WHERE THE CHANCES OF TRW WILL BE.
KNOWING THAT THE SURFACE FRONT OVER SOUTH GEORGIA WILL BE SLOWLY
ERODING AND THAT THE ATMOSPHERE OVER THE CWA WILL SLOWLY BE
INCREASING IN LOW AND MID LEVEL MOISTURE...WE SHOULD SEE IN INCREASE
IN SCATTERED TRW SLOWLY SPREADING NORTH OVER TIME THROUGH THE LONG
TERM. GFS GUIDANCE APPEARS TO PICK UP ON THIS AND WILL NOT DEVIATE
FAR FROM GFS.

&&

.AVIATION...
MAIN CONCERN FOR AVIATION TODAY WILL BE TSRA THIS AFTERNOON AND
EVENING. DEEP S-N TROPICAL MOISTURE PLUME...WHICH WAS SHUNTED WEST
INTO AL YESTERDAY...WILL DRIFT BACK EAST OVER THE WESTERN HALF OF GA
TODAY.  IN ADDITION...A SHORT WAVE IN NW FLOW ALOFT ACCOMPANIED BY A
COLD FRONT WILL APPROACH THE AREA FROM THE NW. ALL OF THESE WILL
LEAD TO WIDESPREAD SHRA/TSRA ACTIVITY...ESPECIALLY IN THE 18Z-06Z
TIME FRAME ACROSS MOST OF THE CWA.  EXPECT A MODERATE TO HIGH IMPACT
ON ATL OPERATIONS AFT 18Z.

CEILINGS...NOT SEEING THE DEVELOPMENT OF LOW IFR-LIFR CIGS THIS
MORNING THANKS TO A MORE WESTERLY SFC WIND FLOW. 06Z TAF CARRIED IFR
FOR MCN/CSG 08Z-12Z...BUT HAVING DOUBTS THAT THIS WILL OCCUR. WILL
WATCH CAREFULLY...BUT SLIGHT DIFFERENCE IN SYNOPTIC PATTERN KEEPING
THIS FROM OCCURRING WITHIN THE CWA SO FAR. OTHERWISE VFR CIGS UNTIL
AFTERNOON WHEN LOCALIZED MVFR CIGS CAN BE EXPECTED IN SHRA/TSRA
ACTIVITY. MVFR CIGS WILL LIKELY PREVAIL OVERNIGHT AS FRONT DRAGS
THROUGH THE AREA AND SOME SHRA/TSRA ACTIVITY CONTINUES WITH DEEP
TROPICAL MOISTURE DRAPED ACROSS THE AREA.

VISIBILITY...WIDESPREAD MVFR BR NOTED ACROSS THE CWA THIS
MORNING...WITH LOCALIZED IFR CONDITIONS. EXPECT THIS TO CONTINUE
UNTIL AFTER SUNRISE. NOTHING WORSE THAN MVFR EXPECTED FOR ATL THIS
MORNING. OTHERWISE...BRIEF MVFR TO LOCALLY IFR VSBY IN SHRA/TSRA
ACTIVITY THIS AFTERNOON AND EVENING. DEEP MOISTURE AND WET GROUND
WILL LIKELY LEAD TO MVFR AND LOCALLY IFR BR MON AFTER 08Z MUCH OF
THE CWA.

WX...NUMEROUS TSRA EXPECTED AFT 18Z. WESTERN TAF SITES WILL SEE THE
ACTIVITY FIRST AS MOISTURE S-N MOISTURE PLUME DRIFTS EAST WITH TIME.
CG LIGHTNING WILL BE THE MAIN CONCERN WITH ALL ACTIVITY TODAY. ATL
SHOULD BE MOST IMPACTED IN THE 18Z-02Z TIME FRAME...BUT SOME
SHRA/TSRA ACTIVITY MAY LINGER UNTIL 06Z OR POSSIBLY BEYOND.
SIGNIFICANT IMPACT ON ATL OPERATIONS EXPECTED THIS AFTERNOON BECAUSE
OF TSRA ACTIVITY.

WINDS...LIGHT AND VARIABLE FLOW EARLY WILL BECOME SW-W IN RESPONSE
TO UPSTREAM APPROACHING SYSTEM. DO NOT FORESEE ANY GENERAL PROBLEMS
WITH WIND DIRECTION TODAY. SPEEDS MOSTLY 7-9KTS.
HOWEVER...AFTERNOON/EVENING TSRA ACTIVITY WILL LIKELY RESULT IN
BRIEF PERIODS OF VRB15G25KT AT ALL TAF SITES. WET MICROBURSTS
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          91  69  89  66  89 /  50  60  20  10  10
ATLANTA         87  69  87  68  88 /  70  60  20   5  10
BLAIRSVILLE     81  66  81  58  82 /  70  60  10  10  10
CARTERSVILLE    86  67  86  62  89 /  70  60  10   5  10
COLUMBUS        91  73  91  69  92 /  60  50  20   5  10
GAINESVILLE     87  68  87  65  88 /  70  60  20  10  10
MACON           94  72  91  68  92 /  50  50  30  10  10
ROME            87  67  90  61  91 /  70  60  10   5  10
PEACHTREE CITY  88  68  88  62  90 /  70  60  20   5  10
VIDALIA         94  74  90  71  91 /  30  30  50  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/19
Hazardous weather outlook, Jul 13, 5:22 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT SUN JUL 13 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
622 AM EDT SUN JUL 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHWEST GEORGIA TONIGHT AND
SOUTHWARD INTO CENTRAL GEORGIA MONDAY. A BAND OF DEEP TROPICAL
MOISTURE OVER ALABAMA...WILL SHIFT EASTWARD IN ADVANCE OF THE FRONT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING. ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING MAY BECOME SEVERE AND PRODUCE DAMAGING
DOWNBURST WINDS. LOCALLY HEAVY RAIN IN THE STRONGER THUNDERSTORMS
MAY RESULT IN SOME URBAN AND SMALL STREAM FLOODING. THUNDERSTORMS
WILL BE POSSIBLE ANYTIME TODAY...BUT MOSTLY AFTER NOON IN THE WEST
AND AFTER 4 PM IN THE EAST.

.DISCUSSION...
A SOUTH TO NORTH ORIENTED PLUME OF DEEP TROPICAL MOISTURE...WHICH
WAS LOCATED OVER ALABAMA SATURDAY...HAS SHIFTED BACK EAST OF
GEORGIA TODAY. MEANWHILE...NORTHWEST FLOW ALOFT WILL ALLOW A
RELATIVELY STRONG COLD FRONT FOR MID-SUMMER TO APPROACH THE AREA
FROM THE NORTHWEST. A TROPICAL MOISTURE LADEN ATMOSPHERE COMBINED
WITH MODERATE INSTABILITY WITH CAPES FROM OVER 4000 WEST TO 1000
EAST BY AFTERNOON AND LIFTED INDICES TO -4...AND AMPLE UPPER-
LEVEL SUPPORT FROM THE APPROACHING SHORT WAVE...WILL AID IN THE
DEVELOPMENT OF NUMEROUS THUNDERSTORMS TODAY. A FEW WILL BECOME
SEVERE AND PRODUCE DAMAGING DOWNBURST WINDS. THE HAIL THREAT IS
MINIMAL BECAUSE OF WARM AIR ALOFT AND A HIGH FREEZING LEVEL.
BECAUSE OF THE TROPICAL NATURE OF THE ATMOSPHERE...THUNDERSTORMS
TODAY WILL BE EFFICIENT RAIN PRODUCERS...POTENTIALLY RESULTING IN
LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. ALL THUNDERSTORMS
TODAY ARE EXPECTED TO PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL GEORGIA
MONDAY...WITH ISOLATED THUNDERSTORMS IN CENTRAL GEORGIA TUESDAY
AFTERNOON. ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION ACROSS WEST GEORGIA BY EARLY AFTERNOON AND ACROSS EAST
GEORGIA BY MID TO LATE AFTERNOON.

19

In the hours before

Special weather statement, Jul 13, 10:30 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SUN JUL 13 2008

GAZ023-131600-
1130 AM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HALL COUNTY
UNTIL NOON EDT...

AT 1126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LAKE LANIER...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS HALL
COUNTY THROUGH NOON EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MURRAYVILLE...GAINESVILLE...AND CLERMONT. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SBK
Special weather statement, Jul 13, 10:46 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 AM EDT SUN JUL 13 2008

GAZ045-046-048-055>057-131630-
1146 AM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS AND FREQUENT LIGHTNING
IN SPALDING...HENRY...CLAYTON...NEWTON...ROCKDALE AND DEKALB
COUNTIES UNTIL 1230 PM EDT...

AT 1143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LITHONIA...TO STOCKBRIDGE...TO
BIRDIE...MOVING EAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS
SPALDING...HENRY...CLAYTON...NEWTON...ROCKDALE AND DEKALB COUNTIES
THROUGH 1230 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE ZETELLA...RIO...PANOLA MOUNTAIN STATE
PARK...BIRDIE...STOCKBRIDGE...REDAN...LOVEJOY...LITHONIA...HAMPTON...
BONANZA...SUNNY SIDE...POMONA...FLIPPEN...EXPERIMENT AND GRIFFIN.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

23
Special weather statement, Jul 13, 11:17 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1217 PM EDT SUN JUL 13 2008

GAZ042>044-053-054-131715-
1217 PM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN COWETA...FAYETTE...
DOUGLAS...CARROLL AND FULTON COUNTIES UNTIL 115 PM EDT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LEES MILL...TO PALMETTO...TO
HANNAH...MOVING EAST SOUTHEAST AT 10 MPH. RADAR ESTIMATES UP TO TWO
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THIS AREA...AND AN
ADDITIONAL ONE TO TWO INCHES IS POSSIBLE.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...INCLUDING WHITE OAK CREEK...BEAR CREEK...AND
CEDAR CREEK. HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
COWETA...FAYETTE...DOUGLAS...CARROLL AND FULTON COUNTIES...INCLUDING
AREAS AROUND MCWHORTER...HANNAH...UNION
CITY...FAIRBURN...PALMETTO...SANDY CREEK...LEES MILL AND TYRONE.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

23
Special weather statement, Jul 13, 11:20 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1220 PM EDT SUN JUL 13 2008

GAZ047>049-058-059-070-071-131700-
1220 PM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MONROE...LAMAR...
BUTTS...JASPER...NEWTON...MORGAN AND WALTON COUNTIES UNTIL 100 PM
EDT...

AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CAMPTON TO CHAPPEL...MOVING SOUTHEAST AT 22
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS MONROE...LAMAR...BUTTS...JASPER...NEWTON...MORGAN AND WALTON
COUNTIES THROUGH 100 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE GRATIS...CAMPTON...ALMON...WALNUT GROVE...
PORTERDALE...OXFORD...JERSEY...JENKINSBURG...BETWEEN...CHAPPEL...
COVINGTON...FINCHERVILLE...ALCOVY...MONROE AND JOHNSTONVILLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 13, 11:56 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1256 PM EDT SUN JUL 13 2008

GAZ011-019-131730-
1256 PM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 50 MPH WINDS IN
FLOYD AND CHATTOOGA COUNTIES UNTIL 130 PM EDT...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CHATTOOGAVILLE...MOVING
SOUTHEAST AT 19 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES
ACROSS WESTERN FLOYD AND SOUTHWESTERN CHATTOOGA COUNTIES THROUGH 130
PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LYERLY...CHATTOOGAVILLE...HOLLAND AND COOSA. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Jul 13, 12:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
105 PM EDT SUN JUL 13 2008

GAZ058-059-071-131745-
105 PM EDT SUN JUL 13 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN MONROE...BUTTS
AND JASPER COUNTIES UNTIL 145 PM EDT...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SHADY DALE...TO MONTICELLO...TO 5 MILES
SOUTH OF INDIAN SPRINGS STATE PARK...MOVING EAST SOUTHEAST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS
MONROE...BUTTS AND JASPER COUNTIES THROUGH 145 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INDIAN SPRINGS STATE
PARK...FLOVILLA...MONTICELLO...SHADY DALE...BERNER...ADGATEVILLE AND
HILLSBORO. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

23

The radar

The Northeast Alabama radar (KHTX), 101 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 13, 12:25 PM EST to 12:29 PM EST
Where
Floyd County, 2 mi NE of Coosa to Coosa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.270, -85.325

The Floyd County Emergency Management Director reported that at least six trees were blown down near Coosa. The Rome News Tribune reported that many trees were blown down on several streets around Rome, including Faye Street, Dellwood Drive, Huffaker Road, Melrose Drive, Mount Alto Road, Horseleg Creek Road, and Hycliff Road.

Lightning, Floyd

When
July 13, 12:33 PM EST
Where
Floyd County, Coosa
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.250, -85.350

The Floyd County Emergency Management Director reported that a home was struck and set on fire by lightning. A specific damage amount was not provided.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126261, 126263.